Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 65, NWS New Orleans, LA

August 26, 2022Wilkinson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Aug 26, 2022, 6:58 AM CDT for Wilkinson County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2022, 6:58 AM CDT (11:58 UTC)
Expired
Aug 26, 2022, 9:00 AM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 12.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

531 
WGUS54 KLIX 261158
FFWLIX
MSC157-261400-
/O.NEW.KLIX.FF.W.0065.220826T1158Z-220826T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
658 AM CDT Fri Aug 26 2022

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Western Wilkinson County in southern Mississippi...

* Until 900 AM CDT.

* At 658 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 2 to 3 inches in 1 
  hour. Additional rainfall amounts of 2 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Adams and Dolorosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3136 9129 3101 9143 3101 9162 3102 9158
      3105 9156 3107 9156 3112 9163 3118 9159
      3122 9158 3124 9155 3123 9153 3121 9153
      3123 9149 3126 9148 3128 9150 3129 9147
      3132 9147 3131 9143 3134 9134 3136 9131

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

TE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 5:53 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 26, 5:53 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
553 AM CDT Fri Aug 26 2022

...MORNING UPDATE...
Due to internal coordination involving antecedant conditions and
lower FFG numbers, we will post a flood watch by 6am for those
areas with the highest saturation.

&&

.PREV DISCUSSION... /issued 404 AM CDT Fri Aug 26 2022/

SHORT TERM (Today through Sunday)... Trying to find the old stalled
inverted trough and sfc low is difficult this morning, but there is
some evidence that it is located along the coast and just offshore.
PW values are still expected to be 2+" and convective temps are
still near the SST numbers simply telling us this is still a very
tropical air mass. But with the even weaker sfc low and attendant
boundary near or just offshore today, the focus for heavy rainfall
should be at the coast or just offshore. This will be the reason for
not posting a flood watch. So, long story longer, this does not mean
there will be no heavy rain producing storms around, there just
should not be as many as there have been inland. But with any heavy
rainfall, the potential that an isolated location could see flooding
is still possible as grounds are absolutely soaked. Saturation
numbers are very high at 50% for almost all the northern half of the
area and some values at and around 80% for coastal Miss counties.
The only areas on the lower side are south of the tidal lakes coming
in from 20-40% saturation. There are some mild changes coming though
even if temporary. The first thing will be some subsident "drier"
air moving over the area Saturday into early Sunday. This can be
seen in WV imagery along the 24N-25N latitude line over the gulf.
With the inland progression of this subsident area, we have lowered
precip numbers back to around 70% which is pulling away from the NBM
guidance to the dry side and this may be generous for a few areas.
This subsident area is being cause by the interaction of two systems
at the moment. The upper low moving into centeral Mexico and the
upper trough over our area. The upper low will continue westward
while a very weak easterly wave moves west into the southern gulf
with upper diffluence and some SW shearing. This wave is not very
discernible in WV, but pressure fields show a gentle inverted
troughing feature there extending all the way into Florida.
Currently this wave is moving into the Yucatan this morning. Once
this enters the gulf, it should become more evident. As this
moisture gets funneled northward over the western gulf in the coming
days, it will push this subsident area over us by Saturday and early
Sunday. This doesn't shut down the precip but will drop it back a
good bit temporarily. The moisture from this wave will get drawn
northward and by late Sunday into the first of next week and we will
see our area back in this old routine. The dry air will cause some
of the thunderstorms to have some good outflows though.

LONG TERM (Monday and Beyond)...

We will be in a mostly zonal flow pattern aloft to start off the
week, with no obvious dominant upper level pattern. At the surface
we will be in a fairly consistent easterly to southeasterly flow
which will bring plenty of moisture into the area. PWs are looking
to be around climate norms (2.0") or higher through the extended
period. Although there won't be a focus for convection, outside of
lake/sea breeze or outflow boundaries, PoPs will still be on the
order of 60-75% each day due to the lack of any ridging in the upper
levels. Temperatures will be in the mid 80s to low 90s each day,
depending on where showers and thunderstorms set up.

HL

AVIATION...(12z)
IFR and LIFR conditions again found at the normal spots like around
MCB with cigs and vis restrictions. BTR will keep their low cigs as
well until after sunrise today. Again, all terminals will have a
very high prob of getting IFR and LIFR with SHRA/TSRA. Vis and low
cigs are expected again tonight mainly for inland sites. Otherwise,
VFR conditions will be seen.

MARINE... Thunderstorms will continue to form over the nearshore
waters over the next several days mainly during the late night into
mid morning hours. Winds and seas will remain in a light southerly
flow of 5 to 10 knots and seas of 2 feet or less. The main concern
from any thunderstorms will be brief periods of gusty winds, heavy
rainfall, and the potential for a few waterspouts. Waterspout
activity will lower for Saturday and Sunday but will be back with us
by Monday and well into the work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  69  85  70 /  90  30  70  20
BTR  85  73  89  74 /  90  30  70  20
ASD  87  73  88  74 /  90  40  70  20
MSY  85  76  88  76 /  80  40  70  20
GPT  86  74  87  75 /  80  50  70  20
PQL  87  73  87  73 /  80  50  70  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Aug 26, 5:26 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
526 AM CDT Fri Aug 26 2022

LAZ059-060-087>090-261100-
Central Plaquemines LA-St. Charles LA-Lower Jefferson LA-
Upper Plaquemines LA-Upper Jefferson LA-Upper Lafourche LA-
526 AM CDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of southeastern St.
Charles, east central Lafourche, northwestern Jefferson and
northwestern Plaquemines Parishes through 600 AM CDT...

At 526 AM CDT, Doppler radar was tracking a strong thunderstorm near
Barataria, or 14 miles northeast of Larose, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Belle Chasse, Marrero, Avondale, Timberlane, Harvey, Westwego, Jean
Lafitte, Woodmere, Lafitte, Estelle and Barataria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2959 9013 2964 9028 2991 9025 2986 8998
TIME...MOT...LOC 1026Z 201DEG 14KT 2969 9019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

HL
Special weather statement, Aug 26, 6:51 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
651 AM CDT Fri Aug 26 2022

LAZ069-261215-
Lower Plaquemines LA-
651 AM CDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of central Plaquemines
Parish through 715 AM CDT...

At 650 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout near Buras, or 19 miles southeast
of Port Sulphur, moving northeast at 15 mph.

HAZARD...Waterspouts and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Buras, Boothville-venice, Boothville, Buras-triumph, Empire and
Boothville Asos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 2937 8958 2940 8955 2939 8953 2942 8953
      2938 8952 2940 8947 2938 8942 2939 8941
      2939 8937 2938 8933 2938 8939 2933 8937
      2936 8937 2933 8935 2935 8930 2933 8926
      2924 8950
TIME...MOT...LOC 1150Z 230DEG 12KT 2932 8948

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

HL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:01 AM CDTFlood WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson13 hr
Aug 26, 9:27 AM CDTRiver Flood WarningLIXJackson21 days

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.